|Atripla, switched to Truvada + Isentress
Jun 18, 2009
I first started treatment with Atripla and was on it for two months. It had a dramatic effect in reducing VL from 80K to 150 in those two months. Problem was, I was not doing well with Sustiva side effect; very sleepy/tired during the day, hard to fall asleep at night. Taking it on an empty stomach really put a crimp in my eating habits. Doc switched me to Truvada plus Isentress. I feel GREAT, no appreciable side effect at all. Now my question. Do you think the combo of Truvada + Isentress is just as durable, or should I have stayed on Atripla and just put up with it?
Thanks for your opinion.
| Response from Dr. Young
Hello and thanks for your post.
First off, I'll say that it's my philosophy that patients shouldn't have to "put up" with intolerable side effects. We have too many good and well tested HIV medications for this to be the case.
So, while Atripla (tenofovir/FTC/efavirenz) is very well tolerated and very convenient for the majority of patients, there are some persons who find that it's not that for them. If your having difficulty with sleep and fatigue and diet changes after two months, it's hard for me to believe that they'll get much better in the short term- therefore a switch does seem reasonable.
I'm glad to hear that your symptoms improved after the switch from the Atripla to Truvada (tenofovir/FTC) with raltegravir (Isentress). If you don't have any previous issues with HIV drug resistance, this change should improve the central nervous system side effects and be very durable. Details of the STARTMRK study that compared efavirenz to raltegravir can be found in this TheBodypro.com review by Dr. David Wohl. My only reservation about changes to raltegravir would be among persons who have compromised potency of their NRTI components (in your case, tenofovir/FTC)- as was shown in a recent study called SWITCHMRK.
I hope this helps.
Be well, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.